NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 30, 6:01 PM CST, 5 hours 59 minutes earlier.
Area forecast discussion, Jun 30, 6:01 PM CST, 5 hours 59 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
701 PM CDT Sun Jun 30 2019
.SHORT TERM...(This Evening through Monday)
Issued at 344 PM CDT Sun Jun 30 2019
Chances for convection, including attendant threats of severe storms
and heavy rain, are the primary focus through the short term. As of
midday, weak convergence/surface boundary was located a bit farther
south than forecast, extending from Lake Andes, to near Madison
SD and Pipestone. By 20Z, an outflow boundary from early morning
MN/WI MCS had pushed to near the Buffalo Ridge, triggering an
isolated severe storm near/just east of Brewster MN. The outflow
is expected to make very little if any further progress as it
encounters the rise of the Buffalo Ridge, and model consensus
shows primary boundary stalling near I-90 through this evening,
before retreating northward again in response to mid-upper wave
approaching central and northeast South Dakota.
Despite the southward shift in the low-level boundary early this
afternoon, models continue to trend greater focus of storms tonight
northward, with aforementioned wave projected to track farther north
than indicated at this time yesterday. Thermal profiles remain at
least weakly capped to surface based activity over our forecast area
prior to approach of the wave this evening, and even then, given the
expected northward track of the wave, storms more likely along the
elevated boundary in our far northern CWA than along the surface
boundary south of Hwy 14. Exception seen in recent HRRR runs, which
indicate potential for surface based storms developing in north
central Nebraska early evening, then tracking north-northeast along
the retreating boundary into our western counties. If this activity
materializes, this should be our greatest threat for severe weather,
as shear begins to increase in our far west this evening with the
approaching wave, and also enhanced by the low level convergence.
Confidence not high in this development, as models not showing a
great deal of run-to-run continuity in how this will play out prior
to 04Z-06Z. Will limit pops to mid-chance range for now, with low
pops across southwest Minnesota near lingering outflow boundary as
well.
Greater chances of rain should come during the overnight hours, as
the upper wave slides east through northeast South Dakota. Decent
model consensus confining the bulk of this nighttime activity along
and north of Highway 14 corridor, along elevated boundary around
800mb or higher based on forecast soundings. Still looking at very
high precipitable water values for overnight storms to work with,
with values nearing 2 inches along that corridor near and north of
Highway 14, so heavy rain will more likely be the greater threat
during the overnight.
For Monday, looking at coverage/intensity diminishing through the
morning as the upper wave slides off to the east, but low level
boundaries will remain behind, of course. Location of boundaries
will be critical to development later in the day, and this is area
of greatest uncertainty. At this time, favored location looks to be
near a Tyndall-Sioux Falls-Tracy MN line, placing some portion of
our CWA in a better location for isolated severe storms. Shear near
and north of the boundary is more favorable than we have seen in our
area in recent days beneath the dominant ridge, and lift should be
enhanced by a stronger wave seen in both the GFS and NAM sliding
into the region in the late afternoon/evening. Although instability
and shear are somewhat disjointed, with greater instability south of
the boundary, and greater shear along and north, cannot argue with
Slight Risk outlined by SPC in Day 2 outlook.
.LONG TERM...(Monday Night through Sunday)
Issued at 344 PM CDT Sun Jun 30 2019
Monday evening will see a continued threat of isolated severe storms
and heavy rain, and although exact location of greatest threat is
uncertain, model consensus favors central to southeast portions of
the area, as an upper wave drags the surface boundary southeast
toward northwest Iowa in the evening. We lose the influence of the
upper wave after 06Z as it slides east of the forecast area, so
would expect intensity and coverage to gradually wane during the
latter half of the night. Isolated strong to severe storms possible
early-mid evening, with MLCAPE values of 2000+ J/kg south of the
boundary, and marginal shear near the boundary, supportive of large
hail and isolated damaging winds. Deep moisture with precipitable
water values exceeding 2 inches and warm environment also supportive
of heavy rainfall rates with individual storms, and highlight by WPC
in Day 2 Excessive Rainfall Outlook also looks reasonable.
Remainder of the upcoming holiday week continues to look unsettled,
with numerous impulses traversing through quasi-zonal flow aloft,
and potential for boundaries wavering across the region. Nearly
impossible to pinpoint any specific time-frame for more favored
rain/storm chances in this pattern, so will let the broad chance
pops from the blended models continue to ride.
The good news is 850mb temperatures appear to settle back into the
upper teens to near 20C for much of the week ahead, so daytime
temperatures should be closer to seasonal normals in the 80s for
early July, perhaps even a shade on the cool side by next weekend.
Dew points, and likewise overnight lows, will remain on the
humid/warm side in the 60s through at least Thursday/Friday.
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 645 PM CDT Sun Jun 30 2019
Relatively low confidence aviation forecast regarding convective
chances through the next 24 hours. Best chance to impact TAF site
appears to be KHON mid-late hours this evening, 03Z-06Z, which
could be accompanied by strong wind gusts. Isolated thunder is
possible outside this window, but confidence too low to include
in TAF at this time. Chances for thunder at KFSD/KSUX much lower
through tonight, with chances increasing after 18Z Monday.
However, still too much uncertainty in timing/location of Monday
afternoon convection at this range to include in TAF.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Heat Advisory until 9 PM CDT this evening for SDZ050-056-060>071.
MN...Heat Advisory until 9 PM CDT this evening for MNZ080-089-097-098.
IA...Heat Advisory until 9 PM CDT this evening for IAZ001>003-012>014-
020>022-031-032.
NE...Heat Advisory until 9 PM CDT this evening for NEZ013-014.
&&
SHORT TERM...JH
LONG TERM...JH
AVIATION...JHHazardous weather outlook, Jun 30, 1:16 PM CST, 10 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
216 PM CDT Sun Jun 30 2019
IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-097-098-
NEZ013-014-SDZ060>062-065>071-011930-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Hanson-McCook-Minnehaha-Hutchinson-
Turner-Lincoln-Bon Homme-Yankton-Union-
216 PM CDT Sun Jun 30 2019
This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, and
southeast South Dakota.
.DAY ONE...This Afternoon and Tonight
Isolated to scattered thunderstorms will be possible this evening
and overnight. The better chances will be north of Interstate 90
with a quickly decreasing threat south of Interstate 90. Isolated
storms near Interstate 90 may produce hail to the size of quarters
and wind gusts to 60 mph. The higher threat for severe weather and
heavy rain will be from central South Dakota into northeast South
Dakota.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Additional thunderstorms will be possible on Monday. Some of these
storms could be strong to severe in the afternoon and evening, with
the greatest threats being large hail, damaging winds, and heavy
rain.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected.
MNZ071-072-SDZ038>040-050-052>059-063-064-011930-
Lincoln-Lyon-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-
Miner-Lake-Moody-Brule-Aurora-Davison-Charles Mix-Douglas-
216 PM CDT Sun Jun 30 2019
This Hazardous Weather Outlook is for portions of southwest
Minnesota, central South Dakota, east central South Dakota, south
central South Dakota, and southeast South Dakota.
.DAY ONE...This Afternoon and Tonight
Hot temperatures and high dew points will result in afternoon and
early evening heat indices around 100 degrees.
Severe thunderstorms along with heavy rainfall are possible late
this afternoon into the overnight hours.
The initial, conditional threat will be late this afternoon into
the early evening. Isolated, surface based severe storms will be
possible, with the better threat in south central South Dakota. If
storms can form during this time an isolated tornado, hail to the
size of tennis balls and wind gusts to 70 mph will be possible.
There is a lesser threat along highway 14 into southwest
Minnesota.
If that threat does not materialize a complex of thunderstorms is
likely along and north of highway 14 after about midnight. These
storms will be capable of producing half dollar hail and wind
gusts to 65 mph. The other threat will be heavy rainfall which may
cause localized flash flooding and rises in rivers and streams
over the next few days.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Additional thunderstorms will be possible on Monday. Some of these
storms could be strong to severe in the afternoon and evening, with
the greatest threats being large hail, damaging winds, and heavy
rain.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed late this afternoon and tonight.